MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA R2P MISAGO RX SELF-EXPANDING PERIPHERAL STENT; STENT, SUPERFICIAL FEMORAL ARTERY

TERUMO CORPORATION, ASHITAKA R2P MISAGO RX SELF-EXPANDING PERIPHERAL STENT; STENT, SUPERFICIAL FEMORAL ARTERY
Catalog Number SXR07150R
Medical Device Problem Codes Break (1069); Activation Problem (4042)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Occupation: medical doctor (md).The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.A review of the manufacturing record and the shipping inspection record of the involved product/lot number combination confirmed there was no problem in them.A search of the complaint file found no other report with the involved product code/lot number combination from other facilities.(b)(4).Please see mdr 2243441-2021-00003 for the importer report.
 
Event or Problem Description
The user facility reported that the involved misago device was used to treat a heavily diseased superficial femoral artery (sfa) from the brachial artery.The doctor had to cross through an aortic graft and a balloon expandable stent in the ostial sfa.When the doctor rolled back the wheel on the misago, the shaft of the stent started to curl up/spiral, but the stent had not started to flower.The doctor pulled the whole stent back.The tip of the stent with the distal markers stayed in the sfa, but the rest of the device was stuck in the destination 6 fr 90cm sheath.The patient was in stable condition.There was no patient injury, medical/surgical intervention required.Additional information was received on 03 mar 2022: the tip was not removed from the patient.There was no blood loss.The procedure was not completed successfully.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actual samples as received were the delivery catheter with the distal tip having been broken and separated, and the stent retrieved from the patient.Visual inspection of the stent obtained the following results: the struts were fractured in six places at the tip, and the gold coil marker was missing from its place at the tip.The stent measured approximately 180 mm and the area from the fracture end to approximately 170 mm from the fracture end had been elongated.From this, it was inferred that tensile force was applied to that area.The stent had 50 struts in the longitudinal direction.Based on a factory-retained sample, which had five struts per 12 mm, the stent of the actual sample should have measured 120 mm if it had not been elongated.As the normal length of the stent of the involved product code is 150 mm, it was presumed that 30 mm was missing from the distal section of the stent.The stent strut thickness near the fracture was measured and found to be within our control criteria.Electron microscopic inspection of the fractured points of the stent strut revealed dimple patterns on the fracture surfaces, and the fractures had occurred at the apex of all the fractured struts.In addition, a radial pattern developing from the inner curve side toward the outer curve side was observed on the fracture surfaces at four locations.(note: dimple patterns are observed at fatigue failure.) magnifying inspection of the distal tip found that the proximal end had been flared and turned back in the distal direction.The length of the distal tip section of the actual sample was equivalent to that of a factory-retained sample; therefore, it was conceivable that no portion was missing from the distal tip though it was broken off.Magnifying inspection of the inner shaft of the delivery shaft found that the stopper to fix the distal tip had not been deformed and the outer diameter of the stopper was equivalent to that of the factory-retained sample.Electron microscopic inspection of the distal tip section found multiple abrasions near the turned-back fracture end.From this, it was inferred that a hard object (e.G.Stent) had been caught on this area.Magnifying and electron microscopic inspection of the stent sheath (stent-mounted position) found that there was no kink or dent, but multiple abrasions toward the distal end were observed on the surface.From this, it was inferred that a hard object (e.G.Severely stenotic lesion) had been exposed to that area.The stent sheath was found to have been migrated by 190 mm in the proximal direction from the original position.Magnifying inspection of the inner shaft (stent-mounted position) of the delivery catheter found no kink, dent or other deformities.Magnifying inspection of the release wire-fixing part of the delivery catheter found that the release wire was not detached, and no anomaly was observed.Magnifying inspection of the intermediate shaft and the proximal shaft found no kink, dent, or other deformities.X-ray fluoroscopic inspection of the handle found that the release wire had been spooled around the thumbwheel and no anomaly was observed.While clicking a factory-retained sample and comparing it to the actual sample, it was confirmed that 90 clicks had been done to the actual sample.However, from the description of the complaint that the stent did not start flowering when the doctor began rolling back the wheel, it was difficult to believe that 90 clicks had been performed.In addition, the stent sheath had moved back toward the proximal side more than the entire length of the stent (approximately 150 mm).Based on this, we assumed that the stent sheath migrated toward the proximal side for some reason during removal of the actual sample and the release wire was spooled, leading to the condition confirmed in the investigation.The following simulation tests were conducted using a simulated vessel model and factory-retained devices: simulation test 1: number of clicks required to start deployment of stent - approach to iliac was performed with destination 6fr from brachial, and a misago (7- 150 mm, same specification as the involved product code) was inserted to the sfa through a 0.035" wire.Click of the handle was initiated, and at the 7th click, rippling of shaft occurred in the proximal shaft that was located outside the body.(note: in the long-stent type, when the stent sheath is retracted toward the proximal side, this may occur due to a small amount of frictional resistance generated between the stent sheath and stent, which causes a compressive load on the shaft at the proximal side leading to the rippling.) in 12 clicks, the stent had slightly come out from the stent sheath but had not yet deployed (page 16).At 13th click, the stent started to deploy, and as clicking continued the rippling of the shaft decreased, and at the 20th clicks, it disappeared.As the clicking continued, the stent deployment progressed, and at the 90th click, the stent deployed over the entire length.The same test was performed using a shorter misago (7 - 40 mm).As a result, the stent started to deploy with 9 clicks, and deployed completely with 30 clicks.From this stimulation, it was confirmed that the longer stent size requires larger counts of clicks to start deployment, though there is slight difference among the products.Simulation test 2: when the stent sheath is trapped in a severely stenotic lesion - using the same test system as the simulation test 1, a misago (7- 150 mm) was inserted to the sfa, and then a cable tie was attached over the simulated vessel where the stent sheath was in order to simulate a condition of a trapping in a severely stenotic lesion.Click of the handle was initiated, and at the 7th click, rippling occurred in the proximal shaft.However, as the clicking continued, the click operation became weighted and rippling progressed.At the 13th click, the stent was coming out from the stent sheath, but it had not yet deployed.(in the simulation test 1, the stent started to deploy at this timing).Stent started to deploy in 16 clicks finally.As clicking continued, stent deployment progressed.However, at the 20th click, the rippling of the proximal shaft had not disappeared, while in the simulation test 1, it had disappeared at this clicking count.These results suggested that when the stent sheath is trapped in a severely stenotic lesion, the stent sheath is prevented from moving toward the proximal side, resulting in a larger number of clicks required for stent deployment.Simulation test 3: removal of the product with the stent protruding from the stent sheath - using the same test system as the simulation test 2, a misago (7- 150 mm) was clicked 13 times to make the stent protruding from the stent sheath, but the deployment of stent had not started.When an attempt to remove the misago was made, the protruding part of the stent was caught in the simulated stenotic lesion.As a result of pulling the misago to continue the removal operation, the stent deployed and elongated.When the removal was continued, elongation progressed, and a part of the stent came from the stent sheath.When the misago was removed up to the distal end of the destination, the proximal end of the distal tip section of misago was pinched by the deployed stent inside the distal end of destination, and strong resistance occurred.Subsequently, the misago was pulled out under resistance, and the distal tip section was retracted into the distention, however a part of the deployed stent was caught on the distal end of destination, causing even stronger resistance.The misago was pulled out under strong resistance.As a result, only the delivery catheter could be removed.The stent sheath had migrated approximately 160 mm from the initial position.The stent had deployed inside the destination.The stent was removed from the destination, and its appearance was inspected with a magnifier and an electron microscope.The following results were obtained, i) the total length of the stent was approximately 300 mm.It had been elongated by approximately 150 mm; ii) elongation occurred from the stent tip to an approximately 260 mm from the distal end of the stent; iii) the stent struts in the elongated area had been fractured; iv) dimple patterns were observed on the fracture surface of the stent strut, and the fracture occurred at the apex of the struts.A radial patterns developed from the inner curve side to the outer curve side of the struts were observed on the fracture surface.Magnifying and electron microscopic inspection of the distal tip section of the delivery catheter found that the proximal end had been flared and turned back toward the distal end, and multiple abrasions toward the distal end and roughness were observed in the vicinity of the turned back area.The condition of the test sample of the simulation test 3 was considered similar to that of the actual sample.When the delivery catheter was removed while the stent was protruding from the stent sheath (but not deployed), the stent might have been caught in a severely stenotic lesion or at the distal end of destination, and when removal was continued, the stent might have deployed in the vessel, causing the deployed stent to elongate leading to fracture.Based on the results of the investigation, the following factors and mechanisms were considered to have caused this case.Two factors for stent deployment failure - i) the simulation test 1 showed that longer-stent type products require larger number of clicks than the shorter-stent type products until the stent deployment starts.It was presumed that the clicking count was insufficient for the involved product to start deployment.Ii) based on the simulation test 2, it was presumed that the stent sheath was trapped in a severely stenotic lesion, which prevented the stent sheath from moving toward the proximal side, and stent deployment did not start at the number of clicks normally required to start stent deployment.Fracture of the stent/ fracture of the distal tip section (from simulation test 3) - the stent was coming out from the stent sheath, but it had not yet been deployed due to the above factors.When the delivery catheter of the actual sample in that state was removed, the part of the stent protruding from the stent sheath was caught in a severely stenotic lesion, and removal was continued, resulting in the stent being deployed in the vessel and elongation of the deployed stent occurred.Further removal of the delivery catheter was continued.As a result, the proximal end of the distal tip section was pinched by the deployed stent inside the distal end of the destination and strong resistance occurred.Removal of the delivery catheter was further continued under strong resistance.As a result, the stent came out from the stent sheath, and then deployed inside the destination.The elongation of the stent progressed further, leading to the stent fracture.The distal tip was fractured at that time.For future use, please note the following statements included in the ifu."precautions - pre-dilatation of the target vessel is recommended.A partially deployed stent cannot be repositioned or retracted into the sheath.Retraction, or repositions of a stent by force, could cause deformation of the stent, damage to the blood vessel and/or to the delivery catheter.The stent cannot be removed after implantation." "directions for use 3-6 - to maintain the position of the delivery catheter while rotating the thumbwheel, grip the delivery catheter by hand at the operator side (proximal) of the intermediate shaft and do not move the delivery catheter at the operator side of the intermediate shaft." "directions for use 4-3 precautions - deploy the stent completely, even if the delivery catheter bends and corrugates.(removal of the delivery catheter prior to full deployment of the stent could cause the stent to deploy in an unexpected site.) as a guide, stent deployment commences on rolling back the thumbwheel 5-10 clicks for stents up to 100mm long and 10-15 clicks for stents at least 120mm long." ashitaka factory manufacturing process is always continuing diligence in maintaining the product quality by performing following inspections.I) after the stent processing, 100% inspection is performed with an imaging device to assure that there is no deformation or fracture in the stent strut; ii) after the stent processing, 100% inspection is performed with an imaging device for the width and thickness of the stent strut; iii) after mounting the stent on the delivery catheter, the length of stent is measured on 100% basis to assure the length of stent; iv) after mounting the stent on the delivery catheter, 100% visual inspection is performed to assure that there is no overlapping, deformation or fracture in the stent strut.In addition, it was also confirmed that there is no kink or crush in the sliding part and the shaft; v) with a load-measuring device, the load when releasing the stent is measured on 100% basis and it is confirmed that there is no anomaly in the release resistance.

Brand Name
R2P MISAGO RX SELF-EXPANDING PERIPHERAL STENT
Common Device Name
STENT, SUPERFICIAL FEMORAL ARTERY
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
stephanie handy
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key13806901
Report Number9681834-2022-00041
Device Sequence Number2059155
Product Code NIP
UDI-Device Identifier04987350727787
UDI-Public04987350727787
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Catalogue NumberSXR07150R
Device Lot Number200604
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2022
Supplement Date Received by Manufacturer03/22/2022
Initial Report FDA Received Date03/18/2022
Supplement Report FDA Received Date04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALLOON EXPANDABLE STENT.; DESTINATION 6 FR 90CM SHEATH.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown